Common Nail Problems During Cancer Treatment

Coping and Treatment for Nail Changes During Chemotherapy

Fingernail and toenail changes are relatively common during chemotherapy and other cancer treatments, just as many of these therapies can cause hair loss and skin changes. While some of these are primarily a nuisance or a cosmetic concern, others can lead to infections or at least significant pain and discomfort. Learn about the changes you might expect, what you can do to minimize your symptoms and cope, and when you should call your doctor.

Nail Symptoms and Chemotherapy

Chemotherapy can cause several different symptoms that affect nails. Fingernails are affected more than toenails and usually grow out normally again about six months after finishing treatment. Toenails may take longer to recover, and may persist for up to a year.

Nail Weakness and Loss

Fingernails and toenails can become weak and brittle during chemotherapy. They may also separate from the tissue that holds nails in place (onycholysis) and fall off after several rounds of treatment, but this is less common. Some chemotherapy medications, such as taxanes (Taxol and Taxotere) are more likely to result in nail loss than others.

Beau's Lines

Lines referred to as Beau's lines may develop on your nails. These lines can be both horizontal and vertical and can appear lighter or darker than the rest of your nail. Your nails may also become yellow.

Koilonychia

In addition to color changes and lines, your nails may change shape, developing a concave, spoon-like shape referred to as koilonychia. This is different than clubbing, a process often associated with lung cancer in which the fingers can take on a permanent spoon shape.

Secondary Infections

Infections may occur and can be serious if your white blood cell count is reduced due to chemotherapy (chemotherapy-induced neutropenia). A painful infection surrounding your nail called a paronychia may occur

Specific Cancer Treatments That Cause Nail Changes

Some treatments are more likely than others to affect fingernails and toenails, and among those treatments, specific drugs are more likely to cause problems.

Chemotherapy Drugs

Chemotherapy drugs that commonly cause nail symptoms include:

  • Taxanes such as Taxol (paclitaxel) and Taxotere (docetaxel)
  • Anthracyclines such as Adriamycin (doxorubicin)
  • 5-Fluorouracil (5-FU)

Some oncologists recommend the use of a hydrating nail solution for those who are receiving treatment with taxane-based therapies. Studies suggest that these hydrating nail solutions may significantly reduce the risk of nail loss associated with Taxol chemotherapy (see below under prevention).

Targeted Therapies

Targeted therapies, especially EGFR inhibitors used for EGFR positive lung cancer are a common cause of nail problems. These tend to be more common with some drugs than others, and are commonly noted in people who use Tarceva (erlotinib). Less commonly, nail changes may be seen with MEK inhibitors and mTOR inhibitors.

The nail changes seen with targeted therapies differ from those seen with chemotherapy. Nail infections that affect the nail folds (paronychia), as well as pyogenic granulomas around the fingernails or toenails (rapidly growing lesions that bleed easily) are most common.

Immunotherapy

The most common side effects of the immunotherapy drugs known as checkpoint inhibitors are conditions that end with "itis" (meaning inflammation) and can include your skin and nails.

Coping with Nail Changes from Cancer Treatment

If you develop an infection, it's important to talk to your oncologist. For paronychia, you may require treatment with an antibiotic or anti-fungal therapy, although a solution of povidone-iodine may work as well.

Self-Care

Things you can do yourself to manage your symptoms and potentially prevent further problems include:

  • Keep your fingernails and toenails trimmed. It's recommended that toenails be cut straight across and kept short.
  • Wear gloves when working. Cotton gloves can protect your hands during gardening. Consider rubber gloves when cleaning or washing dishes to keep your hands from drying out further.
  • Don't bite your nails as this increases the risk of infection. Wear cotton gloves if you are having difficulty breaking the habit.
  • Avoid manicures, pedicures, or cutting your cuticles, which could increase the risk of infection. Avoid using artificial nails.
  • In general, it is best to avoid nail polish, although some women find that using clear polish helps strengthen, and may protect their nails.
  • Some people find that soaking their hands in natural oils, such as olive oil, is helpful.
  • Wear comfortable, loose-fitting shoes to minimize trauma to your toenails.
  • If one of your nails becomes loose, do not pull it off. It's better to lightly cover the area with a bandage or gauze (to avoid accidentally ripping off your nail) and allow it to fall off on its own.

    When You Should Call Your Doctor

    Share with your cancer team any fingernail or toenail changes you experiencing during chemotherapy. Between visits, make sure to call with any signs of infection, such as increased pain, redness (especially around the cuticle,) fever, rapid elevation of your nail bed, or any drainage (pus) from around your nails.

    Prevention of Fingernail Symptoms During Cancer Treatment

    A few studies have suggested that cooling hands and nails while receiving chemotherapy might decrease nail damage. Some cancer centers provide ice packs that individuals can use for this reason. Nail changes, however, can’t be prevented completely, and applying ice to your hands during chemo can be an uncomfortable experience.

    A 2018 study found that applying a solution called "PolyBalm" to nails during chemotherapy greatly reduced the associated nail damage and loss. PolyBalm is a natural, polyphenolic-rich herbal oil. If you will be receiving a taxane drug during chemotherapy, you may wish to talk to your doctor about this option or other creams that may reduce symptoms.

    A Word From Verywell

    Nail changes are common during chemotherapy and can include the development of lines as well as changes in the color or shape of your nails. The loss of nails may also occur, especially with chemotherapy drugs such as taxanes. Infections, paronychia may also occur. Prevention is the best treatment, and taking care of your nails is important in reducing your risk of infection. If you do develop what appears to be an infection around your nails, talk to your oncologist.

    Was this page helpful?

    Article Sources